Florida, 2014

Hail in Florida, September 13, 2014

September 13, 2014 · NWS TAE · 1 event in 1 county or zone

An isolated thunderstorm produced penny size hail as it moved through portions of Bay county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated thunderstorm produced penny size hail as it moved through portions of Bay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 13, 1:05 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 13, 1:05 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT Sat Sep 13 2014

.Near Term [Through Tonight]...
Numerous showers and thunderstorms have developed in the northwest
half of our forecast area early this afternoon as expected,
along and just ahead of a stalled front. Slow storm motions,
storm-scale interactions, and the moist environment with PWATs
around 2" should contribute to a risk of locally heavy rain and
isolated flash flooding. Current PoPs of 60-70% seem reasonable
and we expect fairly widespread convective activity to begin to
consolidate into some larger clusters between 21-00Z, persisting
into the 00-04Z timeframe. The convection-allowing models (CAM)
continue to be in good agreement regarding convective evolution
over the next 6-12 hours, and we followed those trends closely in
the forecast. They continue to indicate that thunderstorms should
consolidate into the western Florida Panhandle in the hours around
and just after sunset. An expanding cold pool in the northwest
part of our area could enable some lows from the upper 60s to
around 70 in those areas tonight, while low-mid 70s are expected
elsewhere.

.Short Term [Sunday Through Monday Night]...
Deep moisture will linger across the area through the short term
with precipitable water values near to slightly above 2 inches at
times. A weak boundary will also be bisecting the northern part of
the area in an east-west fashion. These factors would argue for
fairly high PoPs on Sunday and Monday. However, the ensemble of CAM
guidance is quite dry for Sunday afternoon, which lowers confidence
a bit. Given the overall large scale pattern, feel the CAM ensemble
is a little too dry and stayed with the inherited 40-50% PoPs from
the previous forecast. Daytime highs will be mostly in the lower
90s with lows in the low to mid 70s.

.Long Term [Tuesday Through Saturday]...
Deep moisture will continue to be present across the area with a
stalled frontal boundary also in the vicinity. These ingredients
point to an unsettled period coming up with an above average chance
of rain on Tuesday and Wednesday. Some locally heavy rain is
possible given the weak boundary and deep tropical moisture
expected to be in place. A drying trend is possible for most of
the area with the exception of the southeast big bend near the end
of the week as the deepest moisture may get pushed to the south.
Daytime highs are expected to be near to slightly below normal
through most of the week.

&&

.Aviation...
[Through 18Z Sunday] Numerous showers and storms should develop
roughly along and northwest of a line from ECP to ABY - or
affecting those two terminals along with DHN this afternoon and
evening. IFR VIS will be possible in some of the thunderstorms.
Otherwise, VFR conditions should prevail through the period.
Showers and storms are much less likely at TLH and VLD.

&&

.Marine...
Winds and seas will be slightly elevated this weekend as a weak
tropical disturbance passes well to the south of the coastal
waters. For the early and middle part of next week, a weak
surface pressure pattern will return to the marine area, with
typically low summertime winds and seas expected. By the end of
the week, easterly winds may increase as high pressure builds over
the northeast states and the pressure gradient tightens.

&&

.Fire Weather...
Relative humidity will remain above 40 percent through next week,
so no red flag conditions will occur.

&&

.Hydrology...
Some locally heavy rainfall in a short period of time is possible
through this evening with some of the slow moving storms in the
area, but widespread heavy amounts are not likely. Isolated
instances of flooding could occur, especially if one of the slow
moving storms affects an urban area. By the middle of the week, a
better chance of more widespread rain is expected, some of which
could be occasionally heavy.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  92  72  91  72 /  30  40  20  50  30
Panama City   76  90  75  90  75 /  60  40  20  50  40
Dothan        70  91  72  91  71 /  60  50  30  50  30
Albany        72  92  72  91  71 /  50  50  30  50  30
Valdosta      72  92  71  91  71 /  30  40  30  50  30
Cross City    71  92  71  91  71 /  40  40  20  50  30
Apalachicola  76  89  75  89  75 /  20  40  20  40  40

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...LAMERS
MARINE...DVD
FIRE WEATHER...MOORE
HYDROLOGY...DVD

In the hours before

Special weather statement, Sep 13, 1:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT SAT SEP 13 2014

ALZ067-132015-
HENRY AL-
250 PM CDT SAT SEP 13 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWEST HENRY
COUNTY IN ALABAMA...

* UNTIL 315 PM CDT

AT 247 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HEADLAND...OR NEAR NEWVILLE...MOVING WEST AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3135 8541 3149 8540 3150 8526 3137 8524
TIME...MOT...LOC 1951Z 068DEG 2KT 3142 8533

08-LAMERS
Special weather statement, Sep 13, 2:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT SAT SEP 13 2014

GAZ122-123-132100-
RANDOLPH GA-CALHOUN GA-
427 PM EDT SAT SEP 13 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST CALHOUN
AND SOUTHERN RANDOLPH COUNTIES...

* UNTIL 500 PM EDT

AT 424 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR EDISON...OR NEAR FOUNTAIN BRIDGE...MOVING SOUTHWEST
AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3155 8469 3160 8481 3169 8476 3165 8464
TIME...MOT...LOC 2027Z 049DEG 2KT 3163 8473

08-LAMERS
Special weather statement, Sep 13, 2:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT SAT SEP 13 2014

FLZ112-132100-
COASTAL BAY FL-
333 PM CDT SAT SEP 13 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL BAY
COUNTY...

* UNTIL 400 PM CDT

AT 332 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LYNN HAVEN...OR NEAR PANAMA CITY. THIS STORM WAS
NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3023 8569 3024 8569 3028 8566 3026 8564
      3026 8553 3011 8556 3018 8575
TIME...MOT...LOC 2033Z 028DEG 1KT 3022 8564

08-LAMERS

The radar

The Eglin Afb radar (KEVX), 50 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bay

When
September 13, 2:45 PM CST
Where
Bay County, Brannonville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.220, -85.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536109.